The term salicylate refers to any of a group of chemicals that are derived from salicylic acid. The best known is acetylsalicylic acid (Aspirin). Acetylsalicylic acid is metabolized to salicylic acid (salicylate) after ingestion. Salicylates are nonsteroidal anti-inflammatory (NSAI) agents commonly used for their analgesic and antipyretic properties. They act on the cyclooxygenase enzymes to impair peripheral and central prostaglandin biosynthesis. (1)
Planned salicylate overdose usually occurs mostly in teenagers and young adults. Overdoses in children are usually accidental and in the elderly they occur as therapeutic misadventures. (1) First clinical appearances of acute salicylate poisoning are gastric irritation, vomiting producing metabolic acidosis, UGI ulceration or bleeding. Stimulation of the respiratory center may produce respiratory alkalosis and secondary renal bicarbonate wasting, hypokalemia and dehydration.
These metabolic changes finally lead to renal depletion of fluid and electrolytes, hypoglycemia, hypokalemia and a mixed of respiratory and metabolic alkalosis coupled with metabolic acidosis which may provoke cardiac dysrhythmias, acute pulmonary edema, renal failure or neurological injury. (1) (5)
There is no antidote for salicylate poisoning. Treatment is directed toward preventing further intestinal absorption of the drug, preventing its entry into the CNS, enhancing removal of drug from CNS and speeding elimination of the drug from the body. (2)